Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 10, 2020, 6:48 PM EDT for 5 counties in Indiana. It was in force for 42 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 6:48 PM EDT (22:48 UTC)
- Expired
- Aug 10, 2020, 7:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Huntington County, IN, Kosciusko County, IN, Miami County, IN, Wabash County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 43 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:55 PM EDT | TSTM WND DMG | North Manchester, IN | LARGE TREE LIMBS DOWN IN NORTH MANCHESTER. TIME ESTIMATED FROM RADAR. |
| Aug 10, 7:05 PM EDT | TSTM WND DMG | South Whitley, IN | REPORTS OF TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR. |
| Aug 10, 7:14 PM EDT | TSTM WND DMG | 1 Ene Goblesville, IN | EMPTY GRAIN BIN TOPPLED. PHOTO ON TWITTER. |
| Aug 10, 7:14 PM EDT | TSTM WND DMG | 3 Se Goblesville, IN | HEALTHY TREE SNAPPED AT THE BASE. PHOTO ON TWITTER. |
| Aug 10, 7:16 PM EDT | TSTM WND DMG | 1 Ene Huntington, IN | LARGE PORTION OF A TREE DOWN. PICTURE ON TWITTER. |
| Aug 10, 7:16 PM EDT | TSTM WND DMG | 3 Wnw Mahon, IN | 25 FOOT TALL TREE DOWN ACROSS A FENCE. TRUNK SNAPPED 2 OR 3 FEET FROM THE GROUND. TIME ESTIMATED FROM RADAR. |
| Aug 10, 7:16 PM EDT | TSTM WND DMG | 3 Wnw Roanoke, IN | CORN KNOCKED DOWN IN A FIELD. |
| Aug 10, 7:19 PM EDT | TSTM WND DMG | 1 Wnw Roanoke, IN | METAL ROOF PARTIALLY TAKEN OFF OF A BUILDING. TIME ESTIMATED FROM RADAR. |
| Aug 10, 7:19 PM EDT | TSTM WND DMG | 2 N Roanoke, IN | LARGE TREES DOWN ON A PROPERTY. TIME ESTIMATED FROM RADAR. |
| Aug 10, 7:20 PM EDT | TSTM WND DMG | 2 Sse Laud, IN | TREE DOWNED ONTO A HOUSE WITH NOTABLE DAMAGE TO THE HOUSE. TIME ESTIMATED FROM RADAR. |
| Aug 10, 7:20 PM EDT | TSTM WND DMG | 3 Wnw Markle, IN | SEVERAL TREES DOWN BLOCKING ROAD NEAR 900N AND 300E. DAMAGE ALSO TO A HOUSE. TIME ESTIMATED FROM RADAR. |
| Aug 10, 7:23 PM EDT | TSTM WND DMG | 1 Wnw Roanoke, IN | NEW BARN UNDER CONSTRUCTION SUSTAINED SIGNIFICANT ROOF AND WALL DAMAGE. PHOTOS ON TWITTER. |
| Aug 10, 7:23 PM EDT | TSTM WND DMG | 1 W Roanoke, IN | NUMEROUS LARGE TREE BRANCHES DOWN ONTO A HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:26 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WUUS53 KIWX 102248
SVRIWX
INC069-085-103-169-183-102330-
/O.NEW.KIWX.SV.W.0089.200810T2248Z-200810T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
648 PM EDT Mon Aug 10 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Wabash County in north central Indiana...
Southern Whitley County in northeastern Indiana...
Northern Huntington County in northeastern Indiana...
Southeastern Kosciusko County in north central Indiana...
North central Miami County in north central Indiana...
* Until 730 PM EDT.
* At 648 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of North Manchester to 6 miles
northeast of Mexico, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
North Manchester around 655 PM EDT.
Wabash around 700 PM EDT.
South Whitley around 705 PM EDT.
Andrews around 720 PM EDT.
Huntington around 725 PM EDT.
This includes Interstate 69 in Indiana near mile marker 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 8597 4100 8595 4104 8595 4111 8592
4110 8537 4080 8537 4079 8607
TIME...MOT...LOC 2248Z 268DEG 37KT 4108 8587 4087 8600
HAIL...<.75IN
WIND...60MPH
$$
JBALL1 follow-up statement
866
WWUS53 KIWX 102320
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
720 PM EDT Mon Aug 10 2020
INC085-103-102329-
/O.CAN.KIWX.SV.W.0089.000000T0000Z-200810T2330Z/
Kosciusko IN-Miami IN-
720 PM EDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KOSCIUSKO AND
NORTH CENTRAL MIAMI COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northeastern Indiana.
LAT...LON 4097 8575 4105 8573 4105 8568 4111 8569
4110 8537 4080 8537 4079 8576
TIME...MOT...LOC 2319Z 270DEG 37KT 4109 8546 4088 8559
$$
INC069-169-183-102330-
/O.CON.KIWX.SV.W.0089.000000T0000Z-200810T2330Z/
Wabash IN-Whitley IN-Huntington IN-
720 PM EDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN WABASH...SOUTHERN WHITLEY AND NORTHERN HUNTINGTON
COUNTIES...
At 719 PM EDT, severe thunderstorms were located along a line
extending from near Columbia City to Andrews, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northeastern Wabash, southern Whitley and northern Huntington
Counties, including the following locations... Laud, Bowerstown,
Collamer, Servia, Bracken, Goblesville, Roanoke, Tunker, Washington
Center and Raber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4097 8575 4105 8573 4105 8568 4111 8569
4110 8537 4080 8537 4079 8576
TIME...MOT...LOC 2319Z 270DEG 37KT 4109 8546 4088 8559
HAIL...<.75IN
WIND...60MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 10, 2:50 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
250 PM EDT Mon Aug 10 2020
.SYNOPSIS...
Issued at 248 PM EDT Mon Aug 10 2020
A destructive line of severe thunderstorms with widespread damaging
winds will shift across the area late afternoon and evening before
diminishing overnight. Dry and warm weather will follow into next
weekend before a chance of showers and thunderstorms returns to the
area.
&&
.SHORT TERM...(Tonight)
Issued at 248 PM EDT Mon Aug 10 2020
Severe MCS over ern IA attm will blast ewd into wrn zones toward
21Z and into wrn OH by 00Z. Intense wake low seen post squall line
is contributing to extreme sfc gusts within the full extent of this
line segment. Expect continued organization along with some
expansion of this squall line as it carries east through aftn in
response to very unstable/moist downstream airmass. Noted
substantial and growing cold pool supports widespread sig wind gusts
through most of MI/IN portion of the CWA and perhaps extending
further through wrn OH. Ewd bending warm advection wing bears
watching too with at least some isolated pre-squall line svr storm
threat as well.
Otherwise in wake of this intense sys large scale convective
overturning should placate any additional substantial development
overnight and will just carry an isolated mention beyond mid
evening. Exception will be along swrn flank of cold pool bubble
where elevated isentropic lift may yield additional storms. For now
believe that will setup just south over nrn portion of IND CWA and
will amend later as needed.
&&
.LONG TERM...(Tuesday through Sunday)
Issued at 248 PM EDT Mon Aug 10 2020
In wake of short term storms this evening little to discuss as sfc
ridging builds across the lakes and pushes active frontal zone south
of the OH river. Not surprising 12Z med range guidance has abandoned
any potential precipitation locally until next weekend at the
earliest. Otherwise warm temps to persist within neutral thermal
advective pattern.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 100 PM EDT Mon Aug 10 2020
Ongoing convection in Iowa is expected to propagate into the area
this evening. Latest CAMS output has arrival at KSBN 22-23Z and KFWA
00-01Z. In addition to MVFR cigs/vsbys with TSRA will also include
mention of wind gust potential...especially at KSBN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Warning from 7 PM this evening to 10 AM CDT
Tuesday for INZ003.
Beach Hazards Statement from 7 PM CDT this evening through
Tuesday morning for INZ003.
MI...Lakeshore Flood Warning from 8 PM this evening to 11 AM EDT
Tuesday for MIZ077.
Beach Hazards Statement from 8 PM EDT this evening through
Tuesday morning for MIZ077.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...T
UPDATE...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 10, 3:05 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 305 PM EDT Mon Aug 10 2020 INZ003>009-012>018-020-022>027-032>034-MIZ078>081-111915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale- 305 PM EDT Mon Aug 10 2020 /205 PM CDT Mon Aug 10 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. ...Destructive wind threat increasing across northern Indiana and southwestern Lower Michigan late this afternoon into this evening... A line of severe thunderstorms, with a history of wind gusts between 70 and 100 mph, will race east across northern Illinois this afternoon, reaching northwestern Indiana and far southwestern Lower Michigan by 5 PM EDT. The line will then continue racing east at 60 to 70 mph across the remainder of northern Indiana and far southern Lower Michigan. While winds will pose the greatest risk, an isolated tornado will be possible. Isolated strong to severe thunderstorms could also develop ahead of the line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There a chances for thunderstorms Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. OHZ001-002-004-005-015-016-024-025-111915- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 305 PM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...This afternoon and tonight. ...Threat for damaging winds increasing across northwestern Ohio... A line of severe thunderstorms is expected to race east across northern Indiana during the late afternoon and early evening hours, reaching northwestern Ohio after 7 pm EDT. Damaging wind gusts in excess of 70 mph with isolated high gusts, will be possible. Strong to severe thunderstorms could also develop ahead of the line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There a chances for thunderstorms Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. LMZ043-046-MIZ077-111915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Berrien- 305 PM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for southwest Michigan and the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. ...Dangerous line of thunderstorms to cause impacts across southeastern Lake Michigan and shores of Berrien county late this afternoon into this evening... A line of severe thunderstorms, with a history of wind gusts between 70 and 100 mph, will race east across northern Illinois this afternoon, and southern Lake Michigan, reaching southeastern Lake Michigan by 5 pm EDT. These storms will n
In the hours before
Local storm report, Aug 10, 6:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 2 E BREMS 41.34N 86.66W
08/10/2020 M63 MPH STARKE IN AWOS
&&
NDMLocal storm report, Aug 10, 6:23 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
623 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM SEICHE 1 N SAINT JOSEPH 42.11N 86.49W
08/10/2020 LMZ043 MI NWS EMPLOYEE
FLOODING REPORTED AT LIONS PARK BEACH. WATER
LEVELS ABOUT 1.5 FEET ABOVE MEAN LEVEL. WIND
GUSTS ESTIMATED AT 40 TO 50 MPH.
&&
NDMLocal storm report, Aug 10, 6:25 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
625 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG BARODA 41.96N 86.49W
08/10/2020 BERRIEN MI EMERGENCY MNGR
SEVERAL TREES DOWN IN THE BARODA TOWNSHIP.
ADDITIONAL REPORTS OF TREES DOWN IN GRAND
BEACH, ST. JOSEPH, AND SURROUNDING AREAS.
&&
NDMLocal storm report, Aug 10, 6:36 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
636 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 N BOURBON 41.32N 86.12W
08/10/2020 MARSHALL IN AMATEUR RADIO
TREES AND POWER LINES DOWN ALONG WITH PEA
SIZED HAIL.
&&
NDMLocal storm report, Aug 10, 6:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG OSCEOLA 41.67N 86.08W
08/10/2020 ST. JOSEPH IN TRAINED SPOTTER
TREES DOWN.
&&
LWFLocal storm report, Aug 10, 6:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 3 N BENTON HARBOR 42.15N 86.44W
08/10/2020 M67 MPH BERRIEN MI ASOS
&&
NDMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:03 PM EDT | Special Marine Warning | IWX | 117 min | |
| Aug 10, 4:25 PM EDT | Beach Hazards Statement | IWX | 19 hr | |
| Aug 10, 4:25 PM EDT | Lakeshore Flood Warning | IWX | 19 hr | |
| Aug 10, 4:38 PM EDT | Small Craft Advisory | IWX | 12 hr | |
| Aug 10, 5:19 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 71 min |
| Aug 10, 5:22 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami, Pulaski, Starke, White | 98 min |
| Aug 10, 5:48 PM EDT | Special Marine Warning | IWX | 117 min | |
| Aug 10, 6:24 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, Kosciusko, LaGrange, Marshall, Noble and 2 more | 66 min |
| Aug 10, 6:38 PM EDT | Tornado Warning | IWX | Elkhart, Kosciusko, Marshall, Noble, Whitley | 22 min |
| Aug 10, 6:41 PM EDT | Tornado Warning | IWX | Elkhart, Kosciusko, Saint Joseph | 19 min |
| Aug 10, 7:11 PM EDT | Tornado Warning | IWX | Allen, Huntington, Whitley | 34 min |
| Aug 10, 7:18 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, DeKalb, Huntington, Noble, Wells and 1 more | 42 min |
| Aug 10, 7:22 PM EDT | Special Weather Statement | IWX | Steuben | 38 min |
| Aug 10, 7:25 PM EDT | Special Weather Statement | IWX | Blackford, Wells | 35 min |
| Aug 10, 7:51 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen | 54 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.